Alert archive / Nevada / Flash Flood Warnings in 1997

Flash Flood Warning 27, NWS Las Vegas, NV

August 10, 1997Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 10, 1997, 1:49 PM PDT for Lincoln County, Nevada. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1997, 1:49 PM PDT (20:49 UTC)
Expired
Aug 10, 1997, 2:45 PM PDT
In force
56 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Lincoln County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1997-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1997-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 102051
FFWLAS
NVC017-102145-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
149 PM PDT SUN AUG 10 1997
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  245 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH CENTRAL NEVADA
 
   ...SOUTHERN LINCOLN COUNTY
 
AT 150 PM...LAS VEGAS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
IN EXTREME SOUTH CENTRAL LINCOLN COUNTY ALONG U.S. HIGHWAY 93 NEAR
THE CLARK AND LINCOLN COUNTY BORDER.
 
THE STORM WAS MOVING TO THE NORTHEAST AT 10 TO 15 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
KOSIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:43 AM PDT, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 10, 8:43 AM PDT, 5 hours 6 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
840 AM PDT SUN AUG 10 1997

WATER VAPOR LOOP INDICATING DEEPER MONSOON MSTR SHIFTING TO THE
EAST AS SOUTHWEST FLOW INCREASES ACROSS FCST AREA.  TROUGH DIGGING
SOUTH CURRENTLY OVER NRN CA APPEARS SLIGHTLY STRONGER THAN PREVIOUS
MDL RUNS FCST.  EVEN THOUGH MID AND UPPER LVLS HAVE DRIED
SIGNIFICANTLY...STILL PLENTIFUL AMOUNTS OF LOW LVL MSTR AND
MODIFIED SOUNDING FROM DRA FOR THIS AFTERNOON GIVES LI VALUES
AROUND -6 AND CAPE VALUES AROUND 1500 J/KG.  WITH THAT IN
MIND...CURRENT FCST SEEMS TO HAVE THINGS HANDLED PRETTY WELL WITH
ISOLD TO SCATTERED T-STORMS AFFECTING MAINLY NV AND NW AZ ZONES
TODAY< WITH LESS ACTIVITY OVER CA.  NO UPDATE.  LAS 100.  KOSIER

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:02 PM PDTSevere Thunderstorm WarningVEFClark58 min
Aug 9, 5:56 PM PDTSevere Thunderstorm WarningVEFClark34 min
Aug 9, 9:29 PM PDTFlash Flood WarningVEFLincoln2 hr
Aug 10, 12:11 PM PDTSevere Thunderstorm WarningVEFClark64 min
Aug 10, 12:58 PM PDTFlash Flood WarningVEFClark2 hr
Aug 10, 12:58 PM PDTSevere Thunderstorm WarningVEFClark2 hr
Aug 10, 1:49 PM PDTSevere Thunderstorm WarningVEFLincoln56 min
Aug 10, 2:00 PM PDTFlash Flood WarningVEFLincoln2 hr
Aug 10, 2:20 PM PDTFlash Flood WarningVEFLincoln100 min
Aug 10, 2:20 PM PDTSevere Thunderstorm WarningVEFLincoln100 min
Aug 10, 2:44 PM PDTFlash Flood WarningVEFClark2 hr
Aug 10, 2:44 PM PDTSevere Thunderstorm WarningVEFClark2 hr
Aug 10, 3:52 PM PDTFlash Flood WarningVEFLincoln3 hr
Aug 10, 3:52 PM PDTSevere Thunderstorm WarningVEFLincoln3 hr
Aug 10, 4:43 PM PDTFlash Flood WarningVEFClark2 hr
Aug 10, 4:43 PM PDTSevere Thunderstorm WarningVEFClark2 hr

Nearby

Flash Flood Warnings in Nevada, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.